A Fatal Case of Atypical Disseminated Herpes Zoster in a Patient with Meningoencephalitis and Seizures Associated with Steroid Immunosuppression
Unusual clinical course, Mistake in diagnosis, Diagnostic / therapeutic accidents, Unusual setting of medical care, Educational Purpose (only if useful for a systematic review or synthesis)
Shushi Fujisato, Takashi Urushibara, Hajime Kasai, Daisuke Ishi, Kazuhiro Inafuku, Yoshikatsu Fujinuma, Toshihide Shinozaki
Department of Respiratory Medicine, Kimitsu Chuo Hospital, Kisarazu, Chiba, Japan
Am J Case Rep 2018; 19:1162-1167
Available online: 2018-10-01
Herpes zoster is caused by the reactivation of the varicella zoster virus (VZV) and usually presents with vesicular skin lesions with a dermatomal distribution. Disseminated herpes zoster (DHZ) infection is characterized by non-dermatomal skin eruptions, often with involvement of other organs, and occurs in immunocompromised patients.
CASE REPORT: A 69-year-old man who was treated with prednisolone for amiodarone-associated interstitial lung disease, presented with seizures and altered consciousness. He had an erythematous rash with raised vesicles involving the skin of the genital region, left thigh, and abdomen. Following a diagnosis of DHZ with herpes zoster meningoencephalitis, he was treated with intravenous acyclovir. However, his level of consciousness did not improve, and he died of respiratory failure due to aspiration pneumonia.
CONCLUSIONS: A diagnosis of DHZ should be considered in immunosuppressed patients treated with steroids who present with seizures. A detailed search for skin eruptions should be conducted to enable early diagnosis and treatment.
Keywords: acyclovir, Encephalitis, Varicella Zoster, Fatal Outcome, Herpes Zoster, Seizures, Steroids